Does too much vitamin D cause hair loss?
Q. I have always had profuse hair, even after menopause. However, in the last few years I have lost a lot of hair, more on one side than the other. I have to tease the thin side to fit in with the rest.
I have tried special shampoos and scalp treatments. My hairdresser says my scalp is healthy.
I had radiation for breast cancer over five years ago and it had no effect on my hair. I am in excellent health.
An article I saw on vitamin D toxicity has me wondering. It said that one symptom that can occur with taking 5,000 IU daily is hair loss. I noticed that, since I have been taking this dose for several years.
I stopped taking all vitamin D three weeks ago. Do you know if this is really a cause of hair loss? How Long Should I Go Without Vitamin D To Detoxify My Body? I plan to resume it but at a lower dose.
Too little vitamin D can lead to hair loss:
A. Your story intrigued us and we searched the medical literature for answers to your questions. Vitamin D and its receptor are closely involved in hair growth. A deficiency in this nutrient can lead to hair loss (Journal of Cosmetic Dermatology, Nov. 2021). However, we couldn’t find any research on the effects of too much vitamin D on hair loss. On the other hand, excess vitamin A is known to cause hair loss. Below we give an example of a reader.
COVID infections and shedding:
We did find that COVID-19 infections can lead to “telogen effluvium,” where hair falls out in clumps (Irish journal of medical science, August 31, 2021). If you had a COVID infection before your symptoms started, that could explain the situation.
Because vitamin D is fat soluble, it can take a while to “detoxify”. Your healthcare provider may order a test of 25-hydroxyvitamin D to check your blood levels. That would guide you regarding supplementation. For more information, read our e-guide on vitamin D and optimal health.
Linking Excess Vitamin A And Hair Loss:
Q. I recently found out that the hair loss I’ve been experiencing for the past few years was directly due to Vitamin A. I was taking 25,000 IU of Vitamin A a day in my daily vitamin pill. Apparently that is toxic and causes hair loss. I just wanted to warn others.
A. Too much vitamin A can cause hair loss along with loss of appetite, skin problems, headaches, fatigue, weakened bones and many other problems. The usual recommended intake is 5,000 IU per day for adults, so you definitely got way too much.